MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Catalog Number 1012454-15
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Myocardial Infarction (1969)
Date of Event 07/14/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was performed to treat a lesion in the mid right coronary artery (mrca) with 90% stenosis.A 4.0x28mm xience sierra stent was implanted and a 4.50x15mm nc trek balloon dilatation catheter (bdc) was used for post dilatation; however, during removal, the balloon separated at the main shaft.The separated portion remained in the stent.Angiography confirmed that the patient developed st elevated myocardial infarction (stemi).A 7mm snare device was used to retrieve the balloon successfully without resistance.There was adverse patient sequela; however, a 10 min delay in the procedure which reportedly contributed to the stemi.No additional information was provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Additional Manufacturer Narrative
Visual inspection was performed on the returned device.The reported separation was confirmed.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.The investigation determined the reported separation, delay to treatment/therapy and unexpected medical intervention appear to be related to operational context.A conclusive cause for the reported patient effect of myocardial infarction and the relationship to the device, if any, cannot be determined.The reported patient effect of myocardial infraction is listed in the coronary dilatation catheters (cdc), nc trek rx, global, instructions for use as a known patient effect.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.A cine was received and reviewed by an abbott vascular clinical specialist.Upon initial review without the product being returned the reviewer concluded the single image provided shows 3 markers, 2 of which appear to be located on the guide wire.Due to the balloon and hypotube material being radiopaque it is difficult to identify exactly where the reported device component(s) are but it is suspected that the 3rd marker that is not on the guide wire is associated to the retained balloon component.The report indicates that there was no resistance during balloon removal and that the device simply separated at the rx notch during easy removal.While very unlikely, it is possible that the device did separate without any resistance during removal, as reported.While it is assumed that the balloon was fully deflated before removal although this cannot be confirmed.Additionally, the device was returned to abbott for inspection and the reviewer updated the conclusion to state that based on this inspection it appears that the device separated at the mid lap seal.While the original report indicates that there was no resistance, the inspection results of stretched and uneven inner and outer member materials strongly suggests that the balloon was subjected to some degree of high resistance and / or high forces during withdrawal which lead to the reported failure / separation.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key17515598
Report Number2024168-2023-08724
Device Sequence Number14836681
Product Code LOX
UDI-Device Identifier08717648152115
UDI-Public08717648152115
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Catalogue Number1012454-15
Device Lot Number21130G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/17/2023
Supplement Date Received by Manufacturer10/26/2023
Initial Report FDA Received Date08/11/2023
Supplement Report FDA Received Date11/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
XIENCE XIERRA STENT.
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient SexUnknown